Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
bleeding for 2 weeks now. Was told had thin lining of vagina
avatar
nathan12 posted:
Hi! I was told 5 yrs ago that I had a 'paper thin vagina'. If I want to have sexual relations with a man, I can't, as it is Very Painful.
I had a total hysterectomy in 1997, so I have no femal organs. However, for the past 2 weeks, I have been bleeding.. I have "spotted', but nothing like this before. I have had 2 ultra sounds done, and they have no clue whats going on.
Also. Im having diarrhea non stop. I have a cold, cough, fever, runny nose, body aches, but the bleeding needs to stop. Can someone help me??
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear nathan: The easier question first, OK? There are a number of POSSIBLE explanations for the spotting or bleeding after hysterectomy.:

1. If you had a supracervical hysterectomy (cervix left in place), there is still enough glandular tissue (same as uterine lining) lining the cervix to respond to estrogen from HRT, or ovaries left in place. This is not going to be the case for you, nathan.

2. If you have known endometriosis, there are case reports in the literature of endo growing into the scar at the back of the vagina where the cervix was removed.

3. If your ovaries are gone and you are using no estrogen, the vaginal tissues can become so thin and fragile that they can bleed. In this same scenario, a prolapsed urethra can cause spotting when the delicate tissues are rubbed by under wear. Given that you were described as having paper thin vaginal tissues I would suspect that this is your culprit.

4. If your surgery was for cancer there is a VERY remote chance that the bleeding is from a return of the cancer

5. Fifteen years post-surgery is probably too long a time for there to be granulation tissue at the site of the scar in the back of the vagina. This is a more common problem sooner after surgery.

I would recommend that you see your GYN to see if there is an obvious source of the spotting. If it is determined to be super low estrogen levels in the vaginal tissues you might consider the use of VagiFem (supper low dose of estrogen in a pearl sized suppository you place inside the vaginal opening). It can take up to six weeks to get full effect on the tissues.

In terms of pain with intercourse, once estrogen has been restored to the tissues you might still have a slightly smaller vaginal canal. This can arise from both the surgery and lack of penetration sex. It too can be reversed, often with the help of a specially trained pelvic floor physical therapist (PT). Again, your GYN would know a referral for this.

Alas, the respiratory and gut symptoms sound like some type of infection (?viral). I would urge you to see your primary care MD as soon as possible for a work up. If you get in to see your GYN first you can always ask about these other symptoms, too.

In Concern,
Jane
 
avatar
nathan12 replied to Jane Harrison Hohner, RN, RNP's response:
Hi!
It seems I have #3, and I have seen a Gyn professional so many times. They prescribed what you said about 'Paper Thin Vaginal Walls.
I was given a cream, then suppository, but was allergic to it.
I'm not sexual active, altho I do get 'horny' alot.
What is a prolasped urethra? No one has mentioned that to me before.
I don't have money nor insurance to go see a gyn professional.
Is their an over the counter cream or suppository i could get??
I keep pads on hand just in case I spot bleed.
Thanks!


Helpful Tips

Grandma all ready
Hi, I'm 57 years old and have 8 grand kids. I am bleeding pretty heavy, kid of like a period. I had a complete hysterectomy in 1978. What ... More
Was this Helpful?
2 of 5 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.